Nebraska, 2008

Damaging Wind in Nebraska, July 6, 2008

July 6, 2008 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced 60 mph winds north of the town of Dixon during the afternoon of July 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced 60 mph winds north of the town of Dixon during the afternoon of July 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 6, 9:00 AM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Jul 6, 9:00 AM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CDT SUN JUL 6 2008

.DISCUSSION...
A CHAOTIC WEATHER PICTURE TODAY.  WEAK COLD FRONT HAS PASSED THROUGH
THE KFSD AREA AND CONTINUES TO SLOWLY SLIDE SOUTHEAST.  EXPECT FRONT
SHOULD BE ENOUGH OF A FOCUS FOR -SHRA-/-TSRA DEVELOPMENT THIS
AFTERNOON AND EVENING AS UPPER LEVEL WAVE OVER WESTERN NEBRASKA
MOVES EAST.  CONVECTIVE FEEDBACK ON GFS MAKES IT USELESS IN SHORT
TERM SO LOOKING OTHER MODEL SOLUTIONS...LEANING TOWARDS A RUC/NAM
MIX.  EXPECT MAIN STORM DEVELOPMENT TO BE TO THE SOUTH OF CWA AS
MORE SIGNIFICANT BOUNDARY ACROSS SOUTHERN IOWA AND NEBRASKA THIS
MORNING.  SHOULD STILL SEE -TSRA ACROSS PORTIONS OF NORTHWEST IOWA
AND NORTHEAST NEBRASKA AS THOSE AREAS WILL HEAT OUT.  HOWEVER..THE
COVERAGE SHOULD NOT BE AS EXTENSIVE AS IT WILL BE TO THE SOUTH.
CLOUDS OVER AREA NOT ONLY TO AFFECT TEMPERATURES BUT ALSO HELPS
MINIMIZE SEVERE WEATHER THREAT IN CWA.  WILL UPDATE HWO AND ONLY
INCLUDE A SLIGHT CHANCE OF SEVERE HAIL ACROSS THE EXTREME SOUTHERN
PORTION OF CWA.  HAVE UPDATED GRIDS TO REFLECT THINKING AND SO HAVE
LOWERED HIGHS IN SOME AREAS AND INCLUDED THE CHANCE FOR LIGHT RAIN
SHOWERS AROUND KFSD THIS AFTERNOON.

&&

.AVIATION...
VFR CONDITIONS SHOULD PREVAIL THROUGHOUT PERIOD AS SCT -SHRA/-TSRA
SHOULD NOT BE ENOUGH TO LOWER VSBYS BLO 6SM.  THE ONLY POSSIBILITY
WOULD BE ACROSS THE VERY SOUTHERN PORTION OF CWA AS WAVE MOVES THRU
THIS AFTERNOON AND EVENING.

&&

.PREV DISCUSSION...
MOIST AND UNSTBL AIR OVER FCST AREA ERY THIS MRNG WILL BE MODIFIED
SOMEWHAT OVER THE N TDA AS SLGTLY DRIER AIR SEEPS INTO AREA.
BOUNDRIES FOR CONVERGNCE HAVE APPRNTLY BEEN LACKING LEADING TO
CURRENT MINIMUM OF ACTVTY. THIS SHUD RECTIFY SOMEWHAT DURG THE DAY
AS SHRTWVS APPCH IN DVLPG ZONAL FLOW AND THESE SHUD PROVIDE SOME
LIFT. ASIDE FROM AREA APPCHG SWRN CRNR OF FCST AREA ERY THIS MRNG
SPECIFICS ARE LACKING...BUT ACTVTY SHUD INCES ESPLY THIS AFTN AND
MAINLY OVER SRN FCST AREA FOR ABV GIVEN REASON. SPC SVR RISK AREA
OVER SERN CRNR OF FCST AREA LOOKS OK...THAT IS WHERE INTSLTY AND
MOISTR WILL BE MOST FVRBL...THO OUTSIDE OF POTENTL SUPERCELLS WUD
LOOK FOR VERY LRG HAIL.

SITN CONTS TO GET COMPLICATED TNGT WITH AFTN ACTVTY CONTG INTO THE
EVE...THEN AS A LTL WAA SURGE GETS GOING LATE TNGT CONTD ACTVTY
EXPECTED. THIS SHUD AGN BE CONCENTRATED OVER SRN FCST AREA.

VARIOUS MODEL SOLNS OH BEHAVIOR OF STGR SHRTWV ON MON WILL KEEP TSTM
FCST FAIRLY GNRL. MAIN DIFFRNCE IS SOME OF THE MOISTR AND WAA SPRDG
UP FROM THE S LATE TNGT AND SHRTWV APPCHG FROM THE NE MON SHUD MAKE
THE THREAT AS GOOD N AS S MON...THUS THE GNRL HI CHC POPS THRU MN
AFTN...DCRG SLWLY FROM THE NW MON NGT. STILL FEEL THAT HIEST
RAINFALL POTENTL/QPF FAVORS THE SRN SERN FCST AREA BUT THIS MAY NEED
TO BE MODIFIED LATR TDA WHEN WE SHUD PRBLY BE ABLE TO GET MORE
SPECIFIC WITH FCST.

STILL LOOKS LIKE STGR NATURE OF THIS SHRTWV SHUD CLR ACTVTY OUT BY
TUE MRNG...AND AS RDGNG TAKES OVER WILL KEEP FCST DRY TILL AT LEAST
SAT. NEW GFS IS FASTER WITH NEXT TROF TWRDS NEXT WEEKEND...BUT ECMWF
SHOWS QUITE A DIFFRNT PICTURE WITH ITS DIGGING TO THE W. IN ANY
EVENT THIS IS NOT THE TIME TO MAKE CHANGES THAT FAR OUT.

TEMPS STARTING MDTLY WARM THEN COOLING WITH/BHND MON/TUE SHRTWV...
THEN WARMNG WITH RDGNG LATE IN THE WEEK. WARMEST TEMPS OF SUMMER CUD
DVLP BY END OF WEEK BUT IT MAY NOT LAST LONG.

&&

.AVIATION...
WHILE CONDITIONS WILL GENERALLY BE VFR THROUGH THE PERIOD. THERE
WILL BE MID LEVEL SHOWERS OVER PORTIONS SW MN AND NW THROUGH 13Z.
THERE WILL ALSO BE AN MCS MOVING OUT OF SW SD LATER THIS MORNING.
KFSD WILL BE AT THE NORTHERN EDGE OF THIS COMPLEX WHILE THIS COMPLEX
OR NEW CONVECTION WHICH DEVELOPS ALONG THE OUTFLOW ARE MORE LIKELY
TO AFFECT KSUX LATE THIS MORNING OR THIS AFTERNONO. THESE STORMS
COULD PRODUCE SOME LOCAL WIND GUSTS AND VSBYS BRIEFLY BELOW 6 SM.
HOWEVER...BECAUSE THE PROBABILITY IS LOW IN KFSD WILL KEEP TS OUT OF
KFSD TAF BUT WILL HAVE VCTS IN KSUX TAF FOR THE AFTERNOON. NO
SIGNIFICANT CONVECTION IS EXPECTED AROUND KHON.

A WEAK FRONT WILL MOVE THROUGH RESULTING IN WINDS GRADUALLY TURNING
NRLY AND THEN NE THROUGH THE DAY ACROSS SE SD AND EVENTUALLY AROUND
KSUX. CURRENT TIMING WOULD SWITCH WINDS AT KFSD BY 15Z AND 19-21Z IN
KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS/SCHUMACHER
Hazardous weather outlook, Jul 6, 9:45 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT SUN JUL 06 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1045 AM CDT SUN JUL 06 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND CONTINUE THIS EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL
BE ALONG AND AHEAD OF A WEAK COLD FRONT IN PORTIONS OF NORTHEAST
NEBRASKA AND NORTHWEST IOWA. SOME OF THESE STORMS MAY BE SEVERE
WITH HAIL TO PENNY SIZE AND WIND GUSTS TO 60 MPH.  HOWEVER...MOST
OF THE STORMS WILL STAY BELOW THE SEVERE THRESHOLD.

ANOTHER ROUND OF STORMS IS POSSIBLE LATE TONIGHT ALONG THE
CENTRAL MISSOURI RIVER VALLEY AS AN UPPER LEVEL STORM SYSTEM
MOVES IN FROM THE WEST. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA MONDAY AND
MONDAY NIGHT. A FEW OF THESE STORMS COULD BE SEVERE. THE BEST
CHANCE FOR SEVERE STORMS WILL BE OVER SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT IN PORTIONS OF
NORTHEAST NEBRASKA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 6, 3:05 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
405 PM CDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 N SALIX               42.34N 96.29W
07/06/2008  M0.75 INCH       WOODBURY           IA   TRAINED SPOTTER

&&

TRM

The radar

The Sioux Falls radar (KFSD), 126 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dixon

When
July 6, 3:10 PM CST
Where
Dixon County, 3.45 mi N of Dixon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -97.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123368.